Problems on the Pill

by Caroline
(UK )

9 Years ago (I'm 29 now) I wanted to go on the pill, (microgynon 30) which I've now discovered is very androgenic. I had all sorts of problems on it. Before that my periods were regular and my skin was really good. I started to have panic attacks a few times every day for months, my legs swelled and were painful. My hair was falling out and my skin suddenly became really wrinkled, and I had severe acne along with extra body hair. I felt like I couldn't breath properly. I told the doctor and they said it was just me and gave me antidepressants! But gave me another pill which was also awful and the next doctor looked at my face with horror and gave me dianette. I never took it (doctors are really not very helpful in the uk).

I became very interested in health and nutrition after that as my hormones never went back to how they were before. I have been getting mild to moderate acne more recently with sore dry eyes and swollen glands in my neck which makes me look puffy, also quite a lot of anxiety ( I do take a few supplements for it). I did so much research and realised I probably had pcos. I found something called spironolactone on the internet but the doctor told me I should take antibiotics for my skin and spironolactone would cause liver damage and wasn't good for acne ( I then explained to her that the progestin in yasmin was an analog of spironolactone, she didn't like this) . I refused to take the antibiotics. I then bought spiro off the internet as all the research suggested it was relatively safe. I always try to treat things naturally but I felt I had tried everything.

Researching hormones I also came across bio identical progesterone. I bought prometrium off the internet too and have been taking 100mg every day with 50mg spiro. I started 14 days per month but symptoms didn't clear so I've been taking it every day for 6 weeks with some improvement. I will try and take it for three months and then cycle it again. It does make me feel calmer. I am interested in trying the cream as I hear it is more easily absorbed into the blood stream but have tried a cream before. It didn't do much but I think it was only 20mg per dose.

I'm wanting to stop taking the spiro but I'm worried that stopping it will set me back another few months. I'm also experiencing irregular, more frequent periods doing this. Before they were actually quite regular.

I am also aware of the dangers of buying prescription drugs off the internet but I thought it was safer than the alternative my gp was suggesting.

Comments for Problems on the Pill

Click here to add your own comments

Jul 20, 2011
Problems on the Pill
by: Wray

Hi Caroline Most Contraceptives are androgenic, see here. Excess testosterone would cause acne and hair loss, it also suppresses progesterone. Interestingly this hormone is excellent for lungs, effective at reversing asthma. It's a vasodilator, so relaxing blood vessels making it essential for normal breathing. Progesterone is also excellent for the skin, reversing wrinkles, see here. Interesting about the dry eyes, the mouth can become dry too. This is caused by excess oestrogen, also a product of the contraceptive, see here. We do have a page on PCOS you might like to look through. Plus a page on Anxiety which explains panic attacks, plus giving a list of nutrients which help. And we have a page on Acne too. Oral progesterone is not the best Delivery system, as much gets destroyed by the gut and liver. If you were only using 20mg/day via the cream that would not have helped. I recommend 100-200mg/day, more if symptoms are severe. There's more info on our page How to use progesterone cream. I've run out of space so will start a new comment below. Take care Wray

Jul 20, 2011
Problems on the Pill
by: Wray

Hi Caroline Spironolactone is not really safe, see here, here, here, here and here. If your problem is PCOS, it is possible to reverse with the nutrients listed on the link I gave you. One of the most important being vitamin D. I believe you are lacking this, most people living in the UK do, see here, here, here, here, here and here. Please have a test done. Birmingham Hospital have just developed a kit they can send you for £20, the results are out within a few days. Unlike the NHS which take 6 weeks, if you're lucky enough to find a sympathetic doctor who'll agree to you having the test! BH are also very aware of the level the vitamin D should be, unlike most labs and doctors who use the cut off point for normal as 30ng/ml. It's best if in the 70-100ng/ml range. For more info on it please see Vitamin D Council and GrassrootsHealth websites. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...